Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
1134609 tn?1269275800

Seroquel/Shrink Frustrations

I saw my psychiatrist yesterday and she keeps pushing Seroquel. I have tried Seroquel and Seroquel XR three times and had the same adverse reaction to it each time. It makes me hypermanic and gives me a bad case of akathisia. All three times, it was terrible; I just couldn't calm down.

But, she just keeps after it, along with the other anti-psychotics, all with the high potential for agitation and akathisia... I mean, BUSPAR, agitated the heck out of me, 5mgs of CELEXA agitated me.... We're talking about two very smooth drugs; Buspar has even been referred to as BusLESS. It's always about adding new medications in, instead of tinkering with the original cocktail and she never takes into consideration the past history with other medications and their pharmacology. And, this is what has kept me laid up for awhile, every week, she throws something new in and it agitates me or causes me to cycle harder. I end up messed up for a week and out of work.. I am very sensitive to medications; I know when something is working and when something isn't She wants to throw me on a Lamictal/Depakote mix and she doesn't even consider the increase chance of getting a rash with these medications.. Plus, the Lamictal was the medication that turned me around; WHY MESS WITH IT??

I am just getting frustrated.. My shrink is great, she gives me leeway in my treatment, and is also BP herself. But I am thinking about getting a second opinion, or at least find another shrink so that the two of them can hammer it out.. I just don't know how much more of this I can take. If I have another bad episode, of any kind, I am thinking about just going down to the hospital. At least there, I'd have several shrinks looking into my situation and if they tinkered with something, at least I'd have people watching me to catch it quickly..
4 Responses
585414 tn?1288944902
Well Buspar and Celexa are anti-depressents and I do know the SSRI anti-depressents can like antipsychotics at times cause akathesia and anti-depressents can potentially in a person with bipolar worsen mania especially if taken alone. If you had difficulty tolerating Seroquel that doesn't neccessarily mean you will not be able to tolerate other antipsychotics. Akathesia is common as a side effect to all of them but that can be treated with a side effect pill. The reason Lamictal and Depakoate might be used together is that Lamictal works better on depression than mania and Depakoate better on mania than depression. The potential of the rare rash with Lamictal is a reasonable risk but I do know I was not allowed to take these two medications together because the interaction of the two might increase that risk. All of those medications are in standard use and can be of help but it seems your psychiatrist might not be aware of all they should so I would agree a second opinion is warranted.
1134609 tn?1269275800
There are many medications that I just don't tolerate and there is a pattern behind it. Again, anything with the potential to increase my cycling or cause akathisia will severely agitate me..

I have thought about the Depakote/Lamictal combination a lot.. But, I just don't see the benefits outweighing the risks. Honestly, with the combination, the rash risk increases drastically. If I get a rash of any kind, I am going to be taken off of BOTH medications and essentially start over. And, although this concern may be paranoid, I am just not willing to take the chance.. If the Lamictal weren't working at all, I would go with it, but it does work and generally does so well. I don't know, I am still considering it...

Like I said, the major issue that I have been having over the past month is being bounced around on various medications. They have all caused me problems and laid me up..
1453311 tn?1285141124
I got diagnosed with pulsive anger disorder and bipolar disorder in 2008. I was taking 100 mgs a night for the first month them got jumped to 300 mgs. Then when i got put in a mental hospital for something that happend they boosted me to 1000 mgs of seroquil!. But two years after taking it i got tooken off by law and i had the worst troubles sleeping. Seriousely i couldnt sleep for 1 week and a half and after that it took me almost a year to get on the right sleeping habit. I dont recommend thinking of seroquil as your sleeping aid. Bad bad thing.
1396840 tn?1285536675
It sounds as if you and I may have the same p. doc. She is a HUGE seroquel fan.  I have been taking lamictal for many years now, along with a ton of other meds (one of which is seroquel.) I have bipolar disorder and severe depression and unfortunately nothing seems to work for me.  She tells me that the seroquel is a "cure all" medication but I can't tolerate taking it except at bedtime because it totally knocks me out. Obviously, exactly the opposite of what you experience. As far as worrying about the rash (Stevens Johnson Syndrome) from the lamictal, it's very rare and from what I've read easily detected. I think I've been on about every combination of medication there is and I understand your frustration. I think many p. docs think the more medication you're on the better! I'm like you in not wanting to be on too many meds but my doc keeps pushing more and more on me. I think it wise to get a second opinion on your medication. I've found that you have to be your own advocate in dealing with depression and bipolar disorder.  I wish there was a test that doctors could perform to tell what is working for you. They have to go by what you tell them about how you are feeling and how different medications are working or not working for you. I have found that many only consider the benefits of the medications and not the side effects!  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.